Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Polymyositis


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An indi vidual patient is always advised to consult their own physician.

[posted 11/15/1999]
Question: After a year of taking 20 mgs. daily of prednisone for polymyositis, the strength in my arms and legs was not too bad, so my rheumatologist decided to try reducing the dosage - first in increments of 2.5 mgs bimonthly, then (from 10 mgs on down) by l mg monthly. For the first several months I felt better in many ways as apparent side effects disappeared. Strangely enough, my CPK, which was in the mid 2000s at the beginning of the reduction, progressively decreased to its present level of 413 at 2 mgs, and the strength in my arm and leg muscles increased! Since about 8 mgs., however, I have experienced frequent sporadic muscle pains and weakness in my feet and hands. My fingers have gotten much heavier, though there's no joint swelling, and I've lost ten pounds overall, so it probably isn't fluid retention. Recently, I've started to experience the sporadic muscle pains all over my body in response to the most minor muscle exertion. When I do any unaccustomed activity, such as raking, though, I feel the pain while I'm doing it, but there is no residual discomfort afterward.

Can this be the result of my body getting accustomed to life without prednisone, or is it more apt to signify another muscle condition at work?

Answer: What is your sedimentation rate? CPK? Certainly can be adrenal insufficiency depending on the length of time you have been on the steroids. Try going to alternate day therapy-a high dose one day and a much lower dosage the next. This would answer your question as to whether more steroids would fix the problem.

[posted 08/5/1999]
Question: My father has just come to a long road after months of tests to be diagnosed with Polymyositis. Could you please tell me what the treatment is and any important information he should know. His doctor has told him the statistics are within 2 years cancer will be present and 75% of sufferers die in 5 years - is this correct? Your help would be greatly appreciated......Mrs Turner

Answer: Polymyositis is an inflammatory disease of the muscles. The cause is not known. There is a variation called dermato-polymyositis that also affects the skin. Treatment of this disease centers on steroids with other immune suppressants used if this is insufficient. There is an association between cancers and the onset of polymyositis that is, one should consider that there may be a concurrent tumor-especially of the colon. However, most patients do not develop cancers and most do not have concurrent tumors. While he may have a long course of treatment, most patients do not die with polymyositis, although it is possible in severe cases. Like many of the autoimmune disorders, there is a wide variation in severity of cases from mild to severe.

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.